Alert archive / Michigan / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 5, NWS Grand Rapids, MI

April 20, 2017Kalamazoo County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Apr 20, 2017, 1:36 PM EDT for Kalamazoo County, Michigan. It was in force for 39 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 20, 2017, 1:36 PM EDT (17:36 UTC)
Expired
Apr 20, 2017, 2:15 PM EDT
In force
39 min
Issued by
NWS Grand Rapids, MI
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Kalamazoo County, MI

The radar

The Grand Rapids radar (KGRR), 83 km from the middle of the area, began a volume at 17:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 20, 1:44 PM EDTHAIL 0.25Vicksburg, MI

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 5.6 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2017-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2017-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 595 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
543 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
595 m²/s²
0-3 km storm-relative helicity
665 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted.

064 
WUUS53 KGRR 201736
SVRGRR
MIC077-201815-
/O.NEW.KGRR.SV.W.0005.170420T1736Z-170420T1815Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Rapids MI
136 PM EDT THU APR 20 2017

The National Weather Service in Grand Rapids has issued a

* Severe Thunderstorm Warning for...
  Southern Kalamazoo County in southwestern Michigan...

* Until 215 PM EDT.

* At 135 PM EDT, a severe thunderstorm was located over Schoolcraft,
  moving east at 40 mph.

  HAZARD...Quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* Locations impacted include...
  Portage...             Vicksburg...           Schoolcraft...
  Climax...              Fulton...              Scotts...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4217 8576 4228 8530 4207 8529 4207 8576
TIME...MOT...LOC 1735Z 254DEG 36KT 4212 8562 

HAIL...1.00IN
WIND...<50MPH
 
$$

HOVING
3 follow-up statements
681 
WWUS53 KGRR 201747
SVSGRR

Severe Weather Statement
National Weather Service Grand Rapids MI
147 PM EDT THU APR 20 2017

MIC077-201815-
/O.CON.KGRR.SV.W.0005.000000T0000Z-170420T1815Z/
Kalamazoo MI-
147 PM EDT THU APR 20 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM EDT
FOR SOUTHERN KALAMAZOO COUNTY...

At 147 PM EDT, a severe thunderstorm was located near Vicksburg,
moving east at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Portage...             Vicksburg...           Schoolcraft...
Climax...              Fulton...              Scotts...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4212 8570 4227 8530 4207 8529 4207 8573
TIME...MOT...LOC 1747Z 254DEG 36KT 4215 8546 

HAIL...1.00IN
WIND...60MPH
 
$$

TJT
620 
WWUS53 KGRR 201757
SVSGRR

Severe Weather Statement
National Weather Service Grand Rapids MI
157 PM EDT THU APR 20 2017

MIC077-201815-
/O.CON.KGRR.SV.W.0005.000000T0000Z-170420T1815Z/
Kalamazoo MI-
157 PM EDT THU APR 20 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM EDT
FOR SOUTHEASTERN KALAMAZOO COUNTY...

At 156 PM EDT, a severe thunderstorm was located near Climax, moving
east at 55 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Vicksburg...           Climax...              Fulton...
Scotts...              

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4211 8562 4227 8530 4207 8529 4207 8561
TIME...MOT...LOC 1756Z 257DEG 48KT 4215 8532 

HAIL...1.00IN
WIND...60MPH
 
$$

TJT
868 
WWUS53 KGRR 201812
SVSGRR

Severe Weather Statement
National Weather Service Grand Rapids MI
212 PM EDT THU APR 20 2017

MIC077-201820-
/O.EXP.KGRR.SV.W.0005.000000T0000Z-170420T1815Z/
Kalamazoo MI-
212 PM EDT THU APR 20 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN KALAMAZOO COUNTY
WILL EXPIRE AT 215 PM EDT...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire. However other 
storms in the area may produce small hail and heavy rain through 3 
PM EDT.

A severe thunderstorm watch remains in effect until 800 PM EDT for
south central and southwestern Michigan.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Grand Rapids.

LAT...LON 4211 8562 4227 8530 4207 8529 4207 8561
TIME...MOT...LOC 1810Z 254DEG 36KT 4219 8514 

$$

TJT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 12:41 PM EDT, 55 minutes earlier.

Area forecast discussion, Apr 20, 12:41 PM EDT, 55 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
1241 PM EDT Thu Apr 20 2017

LATEST UPDATE...
Aviation

.SYNOPSIS...
Issued at 330 AM EDT Thu Apr 20 2017

Low pressure will bring a couple waves of shower and thunderstorm
activity through the area today. The first round will develop
along a warm front before dawn this morning. The second wave will
come with the trailing cold front this afternoon. A few of this
afternoon's storms could be strong over far southeastern sections
of the forecast area.

Once the front clears Lower Michigan, much cooler air will push
into the region with highs in the 50s Friday and Saturday. Quieter
weather will ensue through the weekend and into the beginning of
next week. Active weather should hold off until late Tuesday when
another upper trough begins to dig into the Great Lakes Region.

&&

.SHORT TERM...(Today through Saturday)
Issued at 330 AM EDT Thu Apr 20 2017

The main issue in the short term deals with the system that is
approaching the area today. Showers and thunderstorms will come in
two rounds with the second wave having a the better potential for
severe weather over southeastern sections of the forecast area.

Showers and storms are currently developing as a result of warm
advection that is pushing into the area just ahead of the main
system. Much of the activity remains elevated with brief bouts of
locally heavy rainfall and a few strokes of lightning. Isolated
areas of small hail and gusty winds are possible, especially north
of Muskegon, where to bulk of the energy resides this morning.
This threat will be limited and activity is expected to remain
sub-severe.

As the surface low approaches with the trailing cold front this
afternoon, the core of the jet rounds the base of the upper
trough. Bulk shear of over 30kts and increasing instability could
result in organized thunderstorms along the cold front through
the early and mid-afternoon. High res guidance places much of the
convection near and southwest of the Grand Rapids area from 2pm
and beyond. The greatest threats will primarily be large hail and
damaging wind. An isolated tornado cannot be ruled out, but the
greatest risk for anything of that nature would likely be over
far southeastern sections of the CWA...south of Lansing/near
Jackson.

The front clears the area late in the afternoon with a few
isolated showers or drizzle left behind. Otherwise, cooler less
dramatic weather moves in through Friday with some sunshine
possible late in the day.

.LONG TERM...(Saturday night through Wednesday)
Issued at 330 AM EDT Thu Apr 20 2017

A large portion of the long term will be inactive with systems
passing well north and south of of the Great Lakes.

The upper level pattern becomes zonal through the day Sunday and
Monday. If current guidance holds, we will see a rather pleasant
end to the weekend, which will carry over into the beginning of
next week. Temperatures will return to near normal with highs in
the lower 60s both Sunday and Monday with partly to mostly sunny
skies.

An upper level trough begins to develop over the Upper Midwest as
a surface low tracks northeast through Minnesota early Tuesday. A
cold front extending southwest of the surface low will push
through Tuesday night. This could bring another round showers and
thunderstorms with the front pushing east by Wednesday morning.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1241 PM EDT Thu Apr 20 2017

For the most part expect MVFR to IR conditions into Friday
afternoon before prolonged clearing takes place. There will be
showers and thunderstorms around this afternoon but they will
mostly impact the I-69 TAF Sites.

&&

.MARINE...
Issued at 330 AM EDT Thu Apr 20 2017

An area of low pressure will approach the Great Lakes today with a
couple rounds of shower and thunderstorm activity expected. The
first round is ongoing and a will continue to push through prior
to the dawn hours this morning. Locally heavy rain, lightning and
isolated areas of small hail are possible with the first round.

The second round will come with a cold front later this morning
and could also include lightning and heavy rainfall. Ahead of the
front, southerly winds will continue to increase, resulting in
hazardous boating conditions. Once the front passes, winds will
turn out of the west Thursday night, increasing to around 30
knots. Waves could reach 6 feet in places through Thursday night.
Winds will eventually turn out of the northwest through Friday
morning with high wind and waves expected to continue.

&&

.HYDROLOGY...
Issued at 1142 AM EDT Thu Apr 20 2017

Thursday morning rain totals surpassed 1 inch in Mason, Ottawa,
and northern Kent counties. Generally two thirds of an inch fell
upstream of Croton and one third fell upstream of Evart.
Expecting only a slight additional rise at Evart, while Croton
could reach bankfull on Friday. Looking Glass and Sycamore avoided
the heaviest rain while Maple caught some of it. While flood
stage being reached is not the most likely scenario, Looking Glass
appears to be the most vulnerable of all the rivers if it gets
repeated storms Thursday afternoon. Fortunately, dry weather is
expected Friday into early next week.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
LM...Small Craft Advisory until 6 PM EDT Friday for LMZ844>849.

&&

SYNOPSIS...JAM
SHORT TERM...JAM
LONG TERM...JAM
AVIATION...WDM
HYDROLOGY...CAS
MARINE...JAM
Hazardous weather outlook, Apr 20, 11:24 AM EDT, 2 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
National Weather Service Grand Rapids MI
1124 AM EDT Thu Apr 20 2017

MIZ037>040-043>046-050>052-056>059-064>067-071>074-211530-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
1124 AM EDT Thu Apr 20 2017

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...This Afternoon and Tonight

There is a slight risk for severe thunderstorms southeast of Grand
Rapids and an enhanced risk of severe thunderstorms near Jackson
this afternoon. The main threats will be large hail and damaging
winds. An isolated tornado cannot be ruled out over southeastern
sections of the forecast area.

Locally heavy rain may lead to ponding of water on area roadways.
Area streams and rivers will likely rise and some small streams by
rise out of their banks.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The next threat for thunderstorms, some possibly strong, is in
the Tuesday evening into Wednesday morning time frame.

.SPOTTER INFORMATION STATEMENT...

Spotter may self activate as needed this afternoon.

LMZ844>849-211530-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
1124 AM EDT Thu Apr 20 2017

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...This Afternoon and Tonight

Winds and waves will remain hazardous to small craft through
tonight. Thunderstorms, some possibly strong are expected into mid
afternoon.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Winds and waves will remain hazardous to small craft through
Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter may self activate as needed this afternoon.

wdm

In the hours before

Special weather statement, Apr 20, 11:24 AM EDT, 2 hours 12 minutes before
SPECIAL WEATHER STATEMENT
National Weather Service Grand Rapids MI
1124 AM EDT Thu Apr 20 2017

MIZ040-044>046-050>052-056>059-064>067-071>074-201900-
Clare-Newaygo-Mecosta-Isabella-Muskegon-Montcalm-Gratiot-Ottawa-Kent-
Ionia-Clinton-Allegan-Barry-Eaton-Ingham-Van Buren-Kalamazoo-Calhoun-
Jackson-
Including the cities of Clare, Fremont, Big Rapids, Mount Pleasant,
Muskegon, Greenville, Alma, Grand Haven, Jenison, Grand Rapids,
Ionia, St. Johns, Holland, Hastings, Charlotte, Lansing,
South Haven, Kalamazoo, Battle Creek, and Jackson
1124 AM EDT Thu Apr 20 2017

...Thunderstorms developing over Southern Lower Michigan...

Thunderstorms will increase in coverage and move east at 45 MPH. Any
thunderstorm approaching your area will be capable of frequent
lightning, wind gusts with minor damage, and hail. Some
thunderstorms over southern and southeastern Lower Michigan later
today may become severe with large hail, damaging wind gusts and
possibly a tornado. Local nuisance flooding will also be likely with
some risk of road closures and threats to safety and property.

If skies darken in your area curtail any outdoor activities and
seek shelter until 30 minutes after the storm has passed. If
caught outside stay away from high objects such as trees.

TJT
Local storm report, Apr 20, 11:44 AM EDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1144 AM EDT THU APR 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1135 AM     HAIL             BYRON CENTER            42.81N 85.72W
04/20/2017  M0.25 INCH       KENT               MI   TRAINED SPOTTER

            BB TO PEA SIZE HAIL.

&&

CAS

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 19, 8:46 PM EDTRiver Flood AdvisoryGRRIngham5 days
Apr 19, 10:50 PM EDTSmall Craft AdvisoryGRR48 hr
Apr 20, 3:10 AM EDTSpecial Weather StatementGRRMason65 min
Apr 20, 3:31 AM EDTSpecial Weather StatementGRRKent59 min
Apr 20, 3:52 AM EDTSpecial Weather StatementGRRIsabella53 min
Apr 20, 3:55 AM EDTSpecial Marine WarningGRR65 min
Apr 20, 3:58 AM EDTSpecial Weather StatementGRRLake, Mason, Muskegon, Newaygo, Oceana, Ottawa62 min
Apr 20, 4:30 AM EDTSpecial Marine WarningGRR45 min
Apr 20, 4:37 AM EDTSpecial Weather StatementGRRKent, Mecosta, Montcalm, Newaygo, Ottawa23 min
Apr 20, 5:30 AM EDTSpecial Weather StatementGRRBarry, Eaton, Ionia30 min
Apr 20, 1:54 PM EDTSevere Thunderstorm WarningGRRCalhoun66 min
Apr 20, 2:10 PM EDTSevere Thunderstorm WarningGRRIngham32 min
Apr 20, 2:47 PM EDTSpecial Weather StatementGRRJackson58 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.